Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 298, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2020, 4:54 PM MDT for Chase County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2020, 4:54 PM MDT (22:54 UTC)
- Expired
- Aug 11, 2020, 5:45 PM MDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chase County, NE
The radar
The Goodland radar (KGLD), 129 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1078 J/kg
- Mixed-layer CIN
- -402 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:13 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Aug 11, 2:13 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service North Platte NE 313 PM CDT Tue Aug 11 2020 .SYNOPSIS... Issued at 313 PM CDT Tue Aug 11 2020 At 20Z, surface low pressure extended from far eastern WY south along the Front range of CO. Storms have already initiated east of this leeside surface trough into the western panhandle and near Akron CO. Isolated elevated still lingered over the central Sandhills. temperatures have risen above 90 near and west of Highway 83 to as warm as 96 at Imperial, with mid 80s further east. && .SHORT TERM...(This evening through Wednesday night) Issued at 313 PM CDT Tue Aug 11 2020 Tonight... Storms initially near and west of Highway 61 will spread east mainly across north central Nebraska. This has been indicated by the HRRR, RAP and NAMNest models. Further south across southwest Nebraska into Custer County, POPs were lowered to a slight chance or isolated coverage. All the activity should begin to diminish after 03Z and exit the eastern areas soon after 06Z. There is a Slight Risk for severe storms for areas west of Ogallala through Springview and a marginal Risk to the east. Damaging winds looks to be the greater threat, although large hail to 1 inch diameter also possible. Wednesday and Wednesday night... A disturbance currently in eastern Utah will reach the western Sandhills Wednesday afternoon. Strong heating with highs reaching the mid and upper 90s over the western Sandhills along with a surface dryline in place will be a focus area for storm initiation. MUCAPEs west of Highway 83 1500-2500 J/KG and 2500-5000 J/KG to the east, modest deep layer shear 20-25KT, and steep mid level lapse rates would support strong to severe storms soon after initiation. A slight risk for severe storms is forecast from southern Cherry County southeast across most of southwest and central Nebraska. This has consistently been indicated by the GFS and ECMWF the past few days. An organized thunderstorm cluster may form, with an increasing damaging wind threat southeastward during the evening. .LONG TERM...(Thursday through Tuesday) Issued at 313 PM CDT Tue Aug 11 2020 Thursday through next Tuesday... Thunderstorm development late Thursday afternoon is conditional, and contingent upon a fairly strong cap breaking. Forecast soundings indicate CIN weakening to 150 to over 300 J/KG while SBCAPEs range from 2500-near 5000 J/KG. Deep layer shear is also weak at 10-15KT. Not expected any thunderstorm development at this time, for a dry forecast. On Friday, a weak front will move through most of the area, with a slight chance for storms Friday evening across eastern areas. Saturday, a trough moving across the Northern Plains will bring a weak cold front into the area for afternoon and overnight chances. This will bring a cooldown to the 80s for Sunday through Tuesday. The period look mainly dry as northwest flow becomes established, from an upper ridge intensifying across the Desert Southwest and an upper trough deepens across the Great Lakes/Midwest. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1226 PM CDT Tue Aug 11 2020 VFR conditions are expected through the forecast period outside of thunderstorms which are expected to develop later this afternoon into the early evening. Have included thunder in the VTN TAF but left out of LBF due to uncertainty with respect to southward extent. Cannot rule out MVFR and possibly brief IFR CIGs and visibility in these thunderstorms to go along with the threat for erratic gusty winds and hail. Activity will wind down by late this evening with the expectation for LLWS to develop for the early morning hours Wednesday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Roberg SHORT TERM...Roberg LONG TERM...Roberg AVIATION...Jurgensen
Hazardous weather outlook, Aug 11, 1:44 PM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 244 PM CDT Tue Aug 11 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-121945- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 244 PM CDT Tue Aug 11 2020 /144 PM MDT Tue Aug 11 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Isolated to scattered thunderstorm chances increase through the late afternoon into the evening hours. Some storms may become strong to severe with large hail, damaging winds, and locally heavy rainfall the main concerns. Though the threat is low, an isolated tornado cannot be ruled out. The area of greatest concern for these hazards is generally west of an Ogallala to Sparks line. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Strong to severe thunderstorms will be possible again Wednesday afternoon and evening, mainly across the southern Sandhills into portions of southwest Nebraska. Large hail, damaging winds, and locally heavy rainfall are the main concerns. Additional low-end chances for rain and thunderstorm exist daily from Thursday through Monday. The threat for severe weather during this time frame appears low. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 11, 4:10 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
410 PM MDT Tue Aug 11 2020
NEZ004-112300-
Sheridan NE-
410 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERIDAN COUNTY UNTIL 500
PM MDT...
At 408 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Slim Buttes to 6 miles south
of Hay Springs to near Berea. Movement was east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Rushville, Hay Springs, Antioch, White Clay, Smith Lake State
Wildlife Management Area, Mount Maria, Highway 250 crossing the
Niobrara River, Walgren Lake State Recreation Area, Wickson Lake,
Diamond Lake, Metcalf State Wildlife Management Area, and Antelope
Road.
This includes the following highways...
Highway 20 between mile markers 74 and 95.
Highway 250 between mile markers 21 and 48.
Highway 2 between mile markers 96 and 103.
LAT...LON 4300 10243 4252 10234 4201 10258 4202 10270
4209 10270 4210 10274 4300 10279
TIME...MOT...LOC 2208Z 292DEG 20KT 4293 10276 4260 10273 4219 10291
RobergSpecial weather statement, Aug 11, 4:16 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
416 PM MDT Tue Aug 11 2020
NEZ022-056-112300-
Deuel NE-Garden NE-
416 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES UNTIL 500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lodgepole, or 7 miles northwest of Chappell, moving east at 25 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Chappell, Oshkosh, Mount Vernon and Intersection of Highway 27 and 9
Mile Road.
This includes Interstate 80 in Nebraska between mile markers 78 and
96.
LAT...LON 4137 10261 4145 10231 4121 10222 4100 10227
4100 10262
TIME...MOT...LOC 2216Z 262DEG 23KT 4117 10256
RobergSpecial weather statement, Aug 11, 4:38 PM MDT, 16 minutes before
Special Weather Statement National Weather Service North Platte NE 438 PM MDT Tue Aug 11 2020 NEZ094-112315- Western Cherry NE- 438 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL 515 PM MDT... At 438 PM MDT, Doppler radar was tracking a strong thunderstorm near Merriman, or 19 miles south of Martin, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Merriman, Highway 61 Crossing The Niobrara River and Intersection of Highway 61 and Shadbolt Road. This includes the following highways... Highway 20 between mile markers 123 and 145. Highway 61 between mile markers 208 and 230. LAT...LON 4293 10201 4300 10189 4296 10149 4266 10170 TIME...MOT...LOC 2238Z 295DEG 17KT 4290 10183 Roberg
Special weather statement, Aug 11, 4:41 PM MDT, 13 minutes before
Special Weather Statement National Weather Service North Platte NE 441 PM MDT Tue Aug 11 2020 NEZ022-112315- Garden NE- 441 PM MDT Tue Aug 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN COUNTY UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm near Oshkosh, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oshkosh, Dogtown Flats and Sugar Loaf Hill. LAT...LON 4129 10247 4149 10255 4174 10230 4150 10201 TIME...MOT...LOC 2241Z 221DEG 27KT 4145 10241 Roberg
Special weather statement, Aug 11, 4:48 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
448 PM MDT Tue Aug 11 2020
NEZ069-112330-
Chase NE-
448 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE COUNTY UNTIL
530 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm near
Champion, or 10 miles southwest of Imperial, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Imperial, Enders, Enders Reservoir State Recreation Area, Crete,
Center Dam Campground, Wanamaker State Wildfire Management Area, Area
A Campground and Church Grove Campground.
This includes Highway 61 between mile markers 25 and 49.
LAT...LON 4035 10194 4046 10192 4045 10169 4065 10163
4035 10144
TIME...MOT...LOC 2247Z 248DEG 24KT 4042 10179
RobergSpecial weather statement, Aug 11, 4:51 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
451 PM MDT Tue Aug 11 2020
NEZ004-094-112330-
Sheridan NE-Western Cherry NE-
451 PM MDT Tue Aug 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 530 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of White Clay, or 10 miles south of Pine Ridge,
moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Gordon, Rushville, Clinton, Hoover Lake, Billys Lake, Lone Butte,
Highway 27 crossing the Niobrara River, Mount Maria, Shell Lake State
Wildlife Management Area, Rock Hill and Intersection of Highway 27
and Mills Road.
This includes the following highways...
Highway 20 between mile markers 92 and 116.
Highway 250 between mile markers 47 and 48.
LAT...LON 4300 10196 4241 10207 4234 10241 4298 10250
4300 10219
TIME...MOT...LOC 2251Z 272DEG 40KT 4289 10249
RobergThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:57 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 63 min |
| Aug 11, 4:10 PM MDT | Special Weather Statement | LBF | Sheridan | 50 min |
| Aug 11, 4:16 PM MDT | Special Weather Statement | LBF | Deuel | 44 min |
| Aug 11, 4:41 PM MDT | Special Weather Statement | LBF | Garden | 34 min |
| Aug 11, 4:48 PM MDT | Special Weather Statement | LBF | Chase | 42 min |
| Aug 11, 4:51 PM MDT | Special Weather Statement | LBF | Sheridan | 39 min |
| Aug 11, 5:15 PM MDT | Special Weather Statement | LBF | Grant | 45 min |
| Aug 11, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Aug 11, 5:37 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Hooker, Sheridan | 53 min |
| Aug 11, 5:46 PM MDT | Special Weather Statement | LBF | Hayes | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.